Texas, 2019

High Wind in Texas, November 1 to 2, 2019

November 1 to 2, 2019 · NWS MAF · 1 event in 1 county or zone

Cold air funneling in behind a cold front brought strong northeast winds to Guadalupe Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Cold air funneling in behind a cold front brought strong northeast winds to Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 1, 5:21 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Nov 1, 5:21 PM CST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
621 PM CDT Fri Nov 1 2019

.DISCUSSION...

Please see 00Z aviation discussion below.

&&

.AVIATION...

VFR will continue through the forecast period. A cold front will
pass through all terminals early tonight which will result in a
northerly wind shift and a few hours of elevated winds w/gusts to
around 25 kts. Winds should diminish to 10 kts or less after 09Z.

&&

.PREV DISCUSSION... /issued 228 PM CDT Fri Nov 1 2019/

DISCUSSION...
Current long wave setup over the US shows a broad trough axis over the
eastern 2/3rd's with accompanying closed low over Quebec, followed by
ridging along the west coast. This setup has left the door open for
progressive shortwaves sliding down the backside of the trough and
quickly traversing the plains, which is exactly the setup with the next
system currently cutting to the north. Weak low over NM will push east,
dragging a cold front through our CWA by later this afternoon and
evening, but not before our temperatures rebound into the 60's and 70's
areawide thanks to weak southerly flow and full sunshine. Post frontal
winds will become breezy out of the north and northeast, allowing
gap winds become an issue for Guadalupe Pass and Guadalupe
mountains tonight. Current MOS guidance, in tandem with hi- res
models in agreement on winds breaching High Wind Warning criteria,
so have upgraded the previous High Wind Watch to a warning.
Attendant height falls on the base of the trough with northerly
flow into Saturday will allow for cool start to the weekend with
low temps near and north of I-20 dropping back below freezing.
Surface high pressure will motion into the Panhandle by tomorrow,
but progressive pattern will lead to high shifting quickly east
into the Mississippi Valley, flipping return flow out of the
south, leading to warmer temps to end weekend, into next week.

Fairly zonal setup over the southern CONUS despite an active northern
branch of jet. Average to slightly above average temps will be common
across west Texas through Tuesday with no precip threats through
Monday. Long range guidance is in pretty decent agreement on the
evolution into mid-next week with southerly flow leading to moisture
advection across the area on the backside of the surface ridge centered
over the Midwest. Weak upper-level disturbance will undercut the
ridge to the west and slowly meander over the southwestern US
Mon/Tue. A return of scattered convection is possible over parts
of the CWA as long as the disturbance doesn't fully peter out
before making it into New Mexico. Attendant speed max around 80
knots at 300mb over west Texas along with the ambient moist
environment in place should provide enough lift to generate area
precip. Strong surface ridge will be traversing out of Canada by
Tue/Wed next week with progressive cold front crashing through the
northern Rockies and central plains. This seems to be the next
cold shot for the southern plains, but will refrain from parsing
details much beyond day 5.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     32  58  41  73 /   0   0   0   0
Carlsbad                       30  56  34  75 /   0   0   0   0
Dryden                         39  64  44  73 /   0   0   0   0
Fort Stockton                  34  59  44  75 /   0   0   0  10
Guadalupe Pass                 29  52  41  67 /   0   0   0   0
Hobbs                          28  54  34  72 /   0   0   0   0
Marfa                          29  57  33  71 /   0   0  10   0
Midland Intl Airport           32  58  40  74 /   0   0   0   0
Odessa                         31  58  39  72 /   0   0   0   0
Wink                           32  59  38  76 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning until 6 AM MDT Saturday for Guadalupe and
     Delaware Mountains.

&&

24
Hazardous weather outlook, Nov 1, 1:12 PM CST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
212 PM CDT Fri Nov 1 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
212 PM CDT Fri Nov 1 2019 /112 PM MDT Fri Nov 1 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect tonight for Guadalupe Pass.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
November 1, 9:51 PM CST to November 2, 4:51 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865521.